Oklahoma, 2004

Hail in Oklahoma, June 18, 2004

June 18, 2004 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm over the central Oklahoma panhandle produced large hail during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm over the central Oklahoma panhandle produced large hail during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 18, 2:30 PM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Jun 18, 2:30 PM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT FRI JUN 18 2004

.DISCUSSION...
ANOTHER ACTIVE EVENING IN STORE FOR THE PANHANDLES TONIGHT WITH
REGARDS TO SEVERE WEATHER. SEVERAL BOUNDARIES IN PLACE WITH MOST
NOTICABLE STRETCHING FROM NEAR I-40 AT THE TX/NM STATE LINE TO SOUTH
OF DUMAS AND THEN TO NEAR PAMPA.  ANOTHER BOUNDARY STRETCHES FROM
NEAR VEGA SOUTEASTWARD TOWARDS FLOYDADA...WITH A PSEUDO-TRIPLE POINT
NEAR VEGA. INSTABILITY NOT QUITE AS HIGH AS YESTERDAY AND WIND
SPEEDS NOT AS STRONG ALOFT...BUT STILL HAVE GREAT TURNING WITH HEIGHT
AND AMPLE DEEP LAYER SHEAR. CANNOT RULE OUT TORNADOES AGAIN...BUT
SHOULD BE ISOLATED AND CLOSE TO ANY OF THE AFOREMENTIONED BOUNDARIES
OR ON STORMS THAT SPLIT AND TURN RIGHT OF THE MEAN FLOW. FOR STORMS
THAT DO MANAGE TO GO RIGHT OF THE MEAN FLOW...BUFKIT SOUNDINGS SHOW
SR HELICITY VALUES BTW 200-300 M**2/S**2 AS THE EVENING PROGRESSES.

NOW ON TO THE FORECAST...PRETTY MUCH CONCENTRATED ON THE FIRST 72
HOURS.  DID DECIDED TO BUMP MAX TEMPS DOWN A CAT FOR TOMORROW AGAIN
AS LOW CLOUDS SHOULD HANG IN ESPECIALLY ACROSS THE OK PNHDL.  ALSO...
APPEARS A SECOND FRONT IS TRYING TO SAG SOUTHWARD THROUGH KS AND
COULD POSSIBLY HELP TO INITIATE ANOTHER MCS UP THERE WHICH SHOULD
LEAVE PLENTY OF CLOUD COVER NORTH TO HOLD DOWN TEMPS.  HOWEVER...
DID NOT DROP MORE THAN A CATEGORY AS LOW CLOUDS HAVE HAD HARD TIME
HANGING IN ACROSS THE REGION FOR THE LAST THREE DAYS.  DID
INCREASE RAIN CHANCES TO LIKELY FOR THE NORTHERN PART OF THE TX
AND OK PNHDLS...AS WELL AS SW TX PNHDL...BUT LEFT REST OF POP
STRUCTURES ALONE.  PRETTY MUCH WILL BE UP TO EACH SHIFT TO DECIDE HOW
TO BUILD POP FORECAST AROUND DAILY CONDITIONS...AS LOCATIONS OF
FRONTS AND BOUNDARIES WILL CHANGE DAY-TO-DAY.

THINGS MIGHT START TO DRY OUT ON SUNDAY AS SOUTHWESTERLY FLOW
RETURNS BRIEFLY TO THE REGION.  MODELS STILL HINTING AT ANOTHER
FRONT TRYING TO SLIDE DOWN INTO THE AREA FIRST PART OF NEXT WEEK...
SO LEFT CURRENT GRIDS/FCST FROM SUNDAY ON UNCHANGED.  IF SAME
PATTERN SETS UP AS THIS WEEK DID...COULD SEE CONTINUED CHANCE FOR
RAIN.  ALL IN ALL...MOST CHANGES MADE IN FIRST 48 HOURS...WITH REST
OF FORECAST IN GOOD SHAPE.  LET THE RAIN (HOPEFULLY WITHOUT SEVERE)
FALL...WE NEED IT

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     62  80  64  92 /  80  30  30  20
BEAVER       58  77  60  87 /  90  40  40  40
BOISE CITY   57  79  58  90 /  80  40  40  20
BORGER       61  80  63  93 /  80  30  30  30
BOYS RANCH   61  83  62  93 /  90  30  30  20
CANYON       62  81  64  92 /  80  30  30  20
CLARENDON    64  81  64  94 /  80  30  30  20
DALHART      61  81  60  91 /  80  40  40  20
GUYMON       58  77  59  89 /  90  40  40  30
HEREFORD     61  81  64  91 /  80  30  30  20
LIPSCOMB     62  74  64  88 /  80  40  40  30
PAMPA        64  78  64  91 /  80  30  30  30
SHAMROCK     66  78  65  92 /  70  30  30  30
WELLINGTON   67  81  65  93 /  70  30  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...SEVERE THUNDERSTORM WATCH FOR TXZ001-020 EFFECTIVE UNTIL 10PM.
OK...SEVERE THUNDERSTORM WATCH FOR OKZ001-003 EFFECTIVE UNTIL 10PM.

&&

03/17/24
Hazardous weather outlook, Jun 18, 12:00 PM CST, 8 hours 45 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI JUN 18 2004

OKZ001>003-TXZ001>020-191100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. THE MAIN
SEVERE WEATHER THREAT WILL BE LARGE HAIL...AND DAMAGING WINDS.
LOCALLY HEAVY RAINFALL WILL ALSO POSE A THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS
THE PANHANDLES SATURDAY AFTERNOON AND EVENING. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NECESSARY LATER THIS AFTERNOON AND
THIS EVENING. SPOTTER ACTIVATION MAY BE NECESSARY SATURDAY AFTERNOON
AND SATURDAY EVENING.

COCKRELL

In the hours before

Local storm report, Jun 18, 6:48 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
748 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             4 N SANFORD             35.76N 101.53W
06/18/2004  0.88 INCH        HUTCHINSON         TX   AMATEUR RADIO

&&

RD
Local storm report, Jun 18, 7:03 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
803 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             STINNETT                35.82N 101.44W
06/18/2004  2.00 INCH        HUTCHINSON         TX   AMATEUR RADIO

&&

RD
Local storm report, Jun 18, 7:06 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
806 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             1 W STINNETT            35.82N 101.46W
06/18/2004  1.75 INCH        HUTCHINSON         TX   EMERGENCY MNGR

&&

RD
Local storm report, Jun 18, 7:08 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
808 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             3 NW HIGGINS            36.15N 100.06W
06/18/2004  0.75 INCH        LIPSCOMB           TX   FIRE DEPT/RESCUE

&&

RD
Local storm report, Jun 18, 7:15 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
815 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             1 W CHANNING            35.68N 102.35W
06/18/2004  0.75 INCH        HARTLEY            TX   LAW ENFORCEMENT

&&

RD
Local storm report, Jun 18, 8:24 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
924 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             18 SE DUMAS             35.68N 101.74W
06/18/2004  0.75 INCH        MOORE              TX   AMATEUR RADIO

&&

RD

The radar

The Amarillo radar (KAMA), 139 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Texas

When
June 18, 8:45 PM CST
Where
Texas County, 13 mi SE of Goodwell
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.467, -101.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409845.